Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 20, 2017, 4:24 PM CDT for Ripley County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2017, 4:24 PM CDT (21:24 UTC)
- Expired
- Apr 20, 2017, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ripley County, MO
The radar
The Memphis radar (KNQA), 167 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
858
WUUS53 KPAH 202124
SVRPAH
MOC181-202200-
/O.NEW.KPAH.SV.W.0079.170420T2124Z-170420T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
424 PM CDT THU APR 20 2017
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Northeastern Ripley County in southeastern Missouri...
* Until 500 PM CDT
* At 423 PM CDT, a severe thunderstorm was located 7 miles north of
Doniphan, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Doniphan, Budapest and Fairdealing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3678 9098 3679 9063 3668 9063 3668 9059
3659 9059 3659 9058 3658 9058 3664 9092
TIME...MOT...LOC 2123Z 277DEG 24KT 3672 9086
HAIL...1.00IN
WIND...<50MPH
$$1 follow-up statement
252
WWUS53 KPAH 202137
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
437 PM CDT THU APR 20 2017
MOC181-202200-
/O.CON.KPAH.SV.W.0079.000000T0000Z-170420T2200Z/
Ripley MO-
437 PM CDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN RIPLEY COUNTY...
At 436 PM CDT, a severe thunderstorm was located near Budapest, or
just north of Doniphan, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Doniphan, Budapest and Fairdealing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3678 9098 3679 9063 3668 9063 3668 9059
3659 9059 3659 9058 3658 9058 3664 9092
TIME...MOT...LOC 2136Z 277DEG 24KT 3671 9078
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:14 PM CDT, 10 minutes earlier.
Area forecast discussion, Apr 20, 4:14 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Paducah KY 414 PM CDT Thu Apr 20 2017 .SHORT TERM...(Tonight through Friday) Issued at 301 PM CDT Thu Apr 20 2017 A cold front was located over central Missouri this afternoon, roughly near a kstl-ksgf line at 19z. A complex of thunderstorms over southeast Missouri will continue to track east-southeast across parts of west Kentucky through early this evening. This complex may impede development of organized showers/storms across sw Indiana and the I-64 corridor. Therefore, only scattered showers and a few storms are forecast tonight over those areas. The heaviest rainfall will likely be over se Missouri tonight, where some training of convective echoes is possible as the front becomes more west-east oriented. On Friday, the cold front will move down across Tennessee and Arkansas. However, the 850 mb front is expected to stall along the Interstate 64 corridor. This will result in a moist southwest flow overrunning the surface front. There may be enough elevated instability for some thunder south of the 850 mb boundary. Rain is very likely across the region as a 500 mb closed low approaches from the Plains. QPF varies greatly among the models. There are large differences in the placement of the heaviest qpf from model to model. Locally heavy rain is possible where any elevated convection becomes persistent. Highs will range from the mid 50s to mid 60s in the cooler north surface flow. .LONG TERM...(Friday Night through Thursday) Issued at 414 PM CDT Thu Apr 20 2017 The long term discussion period includes the latter half of the heavy rainfall event for the Quad State region. Given WPC, blended model guidance, and collaborative QPF, at least half of the 2.5 to 3.25 inch rainfall totals from tonight through daytime Saturday will be centered on Friday night (roughly 1.5 inches). At this point in time, plan to hold off on any Flash Flood Watch for parts of the Quad State region for Friday night. The area of greatest concern for excessive rainfall will likely be Southeast Missouri, with secondary areas of concern over parts of extreme Southern Illinois, the Purchase area of West Kentucky, and central sections of the Pennyrile region of West Kentucky. The WPC QPF branch does have most of this area under a slight chance for excessive rainfall for the day 2 time period (covering Friday night). However, in coordination with our Service Hydrologist and surrounding offices, the lack of consistent and widespread QPF the last two to three days may provide enough drainage and percolation of water through the soil to slow an early runoff potential. The big key will be the amount of training of thunderstorms over Southeast Missouri tonight into early Friday. If this antecedent rainfall can provide enough saturation for the Friday night convection, a Flash Flood Watch may be warranted, especially for Southeast Missouri. A lot of this will be dependent on the amplification of the mid/upper level low as it moves through Southern Missouri, as well as the degree of moisture advection and warm cloud processes, given the limited instability (lack of widespread thunderstorm coverage) with this event. Will emphasis heavy rainfall and minor flooding potential in the Hazardous Weather Outlook and other communication avenues for now. Beyond Saturday, the closed low will slowly shear out in a northeast to southwest fashion, moving the heaviest rainfall east of the area. Ridging will build in to the area Monday and Tuesday. A northern stream, low amplitude trough will develop and amplify in the northwest quarter of the U.S., with most of the energy and moisture focused along the warm frontal zone north and northwest of the WFO PAH forecast area Wednesday into Thursday. At this time have greater than 50 percent forecast confidence with the weather systems from Friday night through Tuesday, with less than 50 percent confidence on the timing and position of systems Wednesday and Thursday. && .AVIATION... Issued at 623 AM CDT Thu Apr 20 2017 Mainly VFR sky conditions, with an increasing chance of convection through the day. Gusty SSW winds 15-20 kts at times. Cold front should push through this evening, with scattered to numerous showers and thunderstorms continuing. In the wake of the front, cigs should lower to MVFR with NW winds 5-10 kts, generally from 03-06z, on through the overnight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...Smith AVIATION...GM
Hazardous weather outlook, Apr 20, 3:22 AM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 322 AM CDT Thu Apr 20 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 322 AM CDT Thu Apr 20 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated severe thunderstorms will be possible this afternoon and evening. Locally damaging wind, and marginally severe hail 1 inch in diameter will be possible. Storms may produce locally heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday through Saturday. Locally heavy rainfall from 1.5 to 3 inches is forecast through Saturday. This may result in minor, short duration flooding mainly in low, poor drainage areas, especially across southeast Missouri into western Kentucky and the southern tip of Illinois. .SPOTTER INFORMATION STATEMENT... We request spotters report in with any severe weather and rainfall reports.
In the hours before
Special weather statement, Apr 20, 2:07 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
207 PM CDT THU APR 20 2017
MOZ086-087-111-201945-
Bollinger MO-Cape Girardeau MO-Scott MO-
207 PM CDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOLLINGER...NORTH CENTRAL
SCOTT AND CAPE GIRARDEAU COUNTIES UNTIL 245 PM CDT...
At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glen Allen, or near Marble Hill, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cape Girardeau, Jackson, Scott City, Chaffee, Marble Hill, Kelso,
Delta, Gordonville, Dutchtown, Glen Allen, Patton, Millersville,
Leopold, Burfordville, Whitewater, Allenville and Glenallen.
LAT...LON 3746 9013 3744 8944 3743 8943 3740 8942
3735 8943 3734 8948 3731 8951 3729 8952
3727 8951 3725 8949 3725 8946 3721 8947
3719 8946 3718 9014
TIME...MOT...LOC 1906Z 268DEG 24KT 3731 9007
psThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:07 PM CDT | Special Weather Statement | PAH | Bollinger, Cape Girardeau | 38 min |
| Apr 20, 4:48 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 13 min |
| Apr 20, 5:10 PM CDT | Special Weather Statement | PAH | Butler, Ripley | 50 min |
| Apr 20, 5:18 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley | 42 min |
| Apr 20, 5:48 PM CDT | Special Weather Statement | PAH | Butler | 12 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.